Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 11, 2017, 11:02 PM CDT for Swift County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2017, 11:02 PM CDT (04:02 UTC)
- Expired
- Jul 11, 2017, 11:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Twin Cities, MN
County Swift County, MN
The radar
The Minneapolis radar (KMPX), 192 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 913 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.0
The text
As transmitted.
941 WWUS83 KMPX 120402 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1102 PM CDT TUE JUL 11 2017 MNZ047-048-055-120430- Stevens-Pope-Swift- 1102 PM CDT TUE JUL 11 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN POPE...SOUTHEASTERN STEVENS AND NORTHWESTERN SWIFT COUNTIES... At 1102 PM CDT, a strong thunderstorm was located near Lake Oliver, or 12 miles south of Morris, moving east at 45 mph. Nickel size hail is possible with this storm. This storm will be near... Hancock around 1115 PM CDT. Lake Hassel around 1130 PM CDT. Other locations impacted by this storm include Lake Emily, Clontarf and Benson Airport. This includes U.S. Highway 59 between mile markers 149 and 159. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4535 9611 4547 9612 4557 9552 4531 9551 TIME...MOT...LOC 0402Z 264DEG 38KT 4541 9598 $$ BORGHOFF
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 11, 7:17 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 11, 7:17 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 717 PM CDT Tue Jul 11 2017 .SHORT TERM...(This evening through Wednesday) Issued at 311 PM CDT Tue Jul 11 2017 Not much change in the scenario and thinking of tonight's expected thunderstorm event outside of slightly later timing. Surface analysis puts a low pressure center along the international border with central North Dakota with a warm front snaking southeast into far southwestern Minnesota and a trailing cold front into the western Dakotas. Aloft, the upper level pattern continues to flatten in advance of a kicker shortwave disturbance dropping in from Saskatchewan province. As the frontal system moves east, the warm front will gradually lift north, bringing a surge of lower level moisture into the region which will add to an already unstable atmosphere. Dewpoints in southern MN have already climbed to around 70 degrees with mid-60s dewpoints around the I-94 corridor. This will contribute to 3000-4000 j/kg of MUCAPE over southern and western portions of the coverage area. There is a slight delay in the initiation due to good capping and the slower arrival of the upstream shortwave but the thinking is still that storm initiation will occur in the eastern Dakotas around 22z. Storms will initially take the form of discrete cells capable of large hail and isolated tornadoes. As the event unfolds, the storms will increase in coverage to the southeast, gradually developing into bows/segments, taking on an MCS-type formation. This will then transition the mode to large hail and damaging straight-line winds later into the evening (though isolated tornadoes are still possible). The storms will likely reach the STC area around 03z and the Twin Cities area around 05z. The deep moisture will also allow any storms that form capable of producing heavy rain, giving rise to an isolated flooding hazard. The activity will gradually wind down during the early morning hours as the low pressure center arrives near KSTC by daybreak and will shift to KMSP by midday tomorrow. While the precipitation comes to an end, low clouds will likely linger for much of the day tomorrow along with cooler temperatures. .LONG TERM...(Wednesday night through Tuesday) Issued at 311 PM CDT Tue Jul 11 2017 By tomorrow evening, we'll be on the cool side of the front with dew points falling into the 50s as the low pressure system begins departing to our east. Still, cyclonic flow aloft on the backside of the wave keeps some pops in the east tomorrow night. High pressure at the surface will build in from Canada and Thursday will be nearly 10 degrees below normal for high temperatures, meaning highs will be in the low to mid 70s across the area. Friday will be a gorgeous summer day as the high builds in and temperatures warm back into the 80s under mostly sunny skies. The heat continues to build Saturday and temperatures around 90 degrees look plausible. Dew points will rise to near 70 during the afternoon and there is a chance of seeing isolated thunderstorms develop. There is not much of a trigger for storms but a few stray storms could initiate. Wet Bulb Globe Temperatures reach the mid 80s during the afternoon so we do advise that people active outdoors make sure to stay hydrated and take breaks as necessary. The guidance wants to dig a trough across the Great Lakes Sunday which would bring us a cooler northwest flow temporarily, and another surface high moves in. Early next week looks hot as southerly winds increase behind the departing high and as the main upper ridge starts leaning farther east. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 717 PM CDT Tue Jul 11 2017 Scattered storms have been developing in eastern SD. Uncertain how long they will last in west central MN, as they are somewhat diurnally driven. More storms are likely to develop later this evening in central into west central MN, into northwest MN, and these pose a threat of tracking southeast into eastern MN and then western WI overnight. There will likely be a large area of MVFR ceilings in the wake of the storms, possibly lasting for 6-10 hours in some areas. Not impossible for ceilings to be IFR for a few hours. Improvement to VFR not expected until Wed afternoon. KMSP...Latest timing for the onset of storms looks to be 05z-06z, then lasting 3-4 hours. Gusts over 40 mph appear to be a good bet. Storms will likely exit MSP 09z-10z, but will leave behind MVFR ceilings through the rest of Wed morning. /OUTLOOK FOR KMSP/ Thu...VFR. Wind NW 5-10 kts. Fri...VFR. Wind variable less than 5 kts. Sat...VFR. Wind SW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JPC LONG TERM...DWE AVIATION...TDK
Hazardous weather outlook, Jul 11, 10:14 PM CDT, 48 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 1014 PM CDT Tue Jul 11 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 121700- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1014 PM CDT Tue Jul 11 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight There is a Slight Risk of severe thunderstorms for all of central and southern Minnesota into west central Wisconsin. Large hail, damaging winds, and isolated tornadoes are possible this evening into the early morning hours. Heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat and humidity will build back into the region Saturday. People who are active outdoors will need to remember to stay hydrated and take breaks as needed. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed tonight.
In the hours before
Special weather statement, Jul 11, 11:02 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1102 PM CDT TUE JUL 11 2017 MNZ047-048-055-120430- Stevens-Pope-Swift- 1102 PM CDT TUE JUL 11 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN POPE...SOUTHEASTERN STEVENS AND NORTHWESTERN SWIFT COUNTIES... At 1102 PM CDT, a strong thunderstorm was located near Lake Oliver, or 12 miles south of Morris, moving east at 45 mph. Nickel size hail is possible with this storm. This storm will be near... Hancock around 1115 PM CDT. Lake Hassel around 1130 PM CDT. Other locations impacted by this storm include Lake Emily, Clontarf and Benson Airport. This includes U.S. Highway 59 between mile markers 149 and 159. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4535 9611 4547 9612 4557 9552 4531 9551 TIME...MOT...LOC 0402Z 264DEG 38KT 4541 9598 BORGHOFF
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 11:14 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 46 min |
| Jul 11, 11:27 PM CDT | Severe Thunderstorm Warning | MPX | Pope | 33 min |
| Jul 11, 11:59 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stearns, Todd | 46 min |
| Jul 12, 12:10 AM CDT | Severe Thunderstorm Warning | MPX | Mille Lacs, Morrison | 35 min |
| Jul 12, 12:45 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stearns, Todd | 21 min |
| Jul 12, 12:46 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 44 min |
| Jul 12, 1:44 AM CDT | Severe Thunderstorm Warning | MPX | Anoka, Benton, Isanti, Mille Lacs, Sherburne | 46 min |
| Jul 12, 2:27 AM CDT | Special Weather Statement | MPX | Anoka, Ramsey, Washington | 33 min |
| Jul 12, 2:48 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Ramsey, Washington | 27 min |
| Jul 12, 3:17 AM CDT | Severe Thunderstorm Warning | MPX | Barron, Polk | 43 min |
| Jul 12, 3:25 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn, Eau Claire | 35 min |
| Jul 12, 3:41 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Rusk | 38 min |
| Jul 12, 3:51 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Eau Claire | 24 min |
| Jul 12, 4:32 PM CDT | Special Weather Statement | MPX | Eau Claire | 28 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.